Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Flagstaff, AZ

July 9, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 9, 2018, 2:52 PM MST for Yavapai County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 2:52 PM MST (21:52 UTC)
Expired
Jul 9, 2018, 3:30 PM MST
In force
38 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS55 KFGZ 092152
SVRFGZ
AZC025-092230-
/O.NEW.KFGZ.SV.W.0003.180709T2152Z-180709T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
252 PM MST MON JUL 9 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 330 PM MST

* At 251 PM MST, a severe thunderstorm was located 12 miles southwest
  of Childs Power Plant, or 24 miles south of Camp Verde, moving
  south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas OF
  Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3404 11206 3429 11192 3425 11172 3400 11177
TIME...MOT...LOC 2151Z 016DEG 16KT 3421 11185 

HAIL...1.00IN
WIND...60MPH
 
$$
JDS
1 follow-up statement
346 
WWUS55 KFGZ 092222
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
322 PM MST MON JUL 9 2018

AZC025-092230-
/O.EXP.KFGZ.SV.W.0003.000000T0000Z-180709T2230Z/
Yavapai-
322 PM MST MON JUL 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
330 PM MST...
        
The storm which prompted the warning will move out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3404 11206 3429 11192 3425 11172 3400 11177
TIME...MOT...LOC 2220Z 016DEG 16KT 3409 11189 

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:30 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 9, 9:30 AM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST Mon Jul 9 2018

.SYNOPSIS...The monsoon weather pattern will persist over the
region this week, with daily rounds of afternoon and evening
thunderstorms.

&&

.DISCUSSION...Residual cloud cover from overnight showers and
storms remains over portions of northern Arizona this morning.
Moist air is currently over the region with dewpoints generally
ranging from around 50 to the low 60s. The 12z RAOB sounding from
Bellemont shows increased flow aloft compared to previous days.
This is the result of an inverted trough beginning to impinge upon
the region from the east. This will provide additional dynamics
over the area and result in another day of scattered to numerous
showers and thunderstorms. Flow remains out of the east leading to
storm movement from east to west once again. Storms are expected
to initiate first over the higher terrain and progress into the
lower elevations through the day. The most widespread storm
coverage is anticipated from the White Mountains northwest along
the Mogollon Rim with storms progressing toward the west into the
remainder of Coconino and Yavapai counties. Isolated coverage is
expected elsewhere. Threats will remain gusty winds, small hail,
lightning, and localized flooding.

Current forecast handles this well and no updates are needed at
this time.

&&

.PREV DISCUSSION /420 AM MST/...Deep monsoonal moisture is
expected over the next week under a favorable flow aloft. An
active period with daily rounds of showers and thunderstorms are
expected across northern Arizona. Some storms are likely to be
strong enough to generate marginally severe hail and wind gusts,
along with the potential for localized flooding. The storm
prediction center has outlined Yavapai and western Coconino
counties as being in a marginal risk for severe thunderstorm wind
gusts today. Temperatures will be generally on par for what is
considered normal this time of year.

&&

.AVIATION...For the 18z package...Expect shra/tsra and isold +tsra
from 18Z decreasing after 03z. Storm activity will be along and west
of the Mogollon Rim/White Mtns. Local MVFR conditions expected near
heavier storms with hail and sfc wind gusts to 45kts. VFR conditions
are expected outside of any storm activity. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous afternoon and evening showers
and thunderstorms will continue through the week. Daytime relative
humidity values from 35 to 40 percent, with overnight recovery from
80 to 100 percent. Generally light winds, except near storms or
associated with outflows.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/KD
AVIATION...ET
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 9, 11:35 AM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1135 AM MST MON JUL 9 2018

AZZ008-015-037-038-091915-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
1135 AM MST MON JUL 9 2018

...STRONG THUNDERSTORM OVER MUNDS PARK MOVING TOWARDS SEDONA
THORUGH 1220 PM MST...

At 1135 AM MST, Doppler radar was tracking a strong thunderstorm over
Munds Park, or 8 miles northeast of Sedona, moving southwest at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sedona, Munds Park, Junipine Resort, Village At Oak Creek, Garland's
Oak Creek Lodge, Slide Rock State Park and Manzanita Campground.

LAT...LON 3504 11164 3491 11148 3474 11176 3489 11187
TIME...MOT...LOC 1835Z 044DEG 22KT 3491 11165

TPS
Special weather statement, Jul 9, 1:19 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
119 PM MST MON JUL 9 2018

AZZ008-016-037-092100-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Eastern
Mogollon Rim-
119 PM MST MON JUL 9 2018

...STRONG THUNDERSTORM MOVING TOWARDS RIMROCK AND MONTEZUMA CASTLE
NATIONAL MONUMENT THROUGH 200 PM MST...

At 117 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Stoneman Lake, or 16 miles east of Camp Verde,
moving west at 20 mph.

Half inch hail, heavy rainfall, and winds in excess of 30 mph will
be possible with this storm.

Locations impacted include...
Rimrock, Lake Montezuma, Montezuma Well, Montezuma Castle National
Monument, Wet Beaver Creek Campground and V Bar V Visitors Center.

LAT...LON 3477 11153 3460 11148 3450 11170 3468 11182
TIME...MOT...LOC 2017Z 069DEG 17KT 3466 11159

TPS
Special weather statement, Jul 9, 1:24 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
124 PM MST MON JUL 9 2018

AZZ008-037-092115-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
124 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 215
PM MST...

At 123 PM MST, Doppler radar was tracking a strong thunderstorm over
Ponderosa Park, or 11 miles southwest of Prescott Valley, moving
southwest at 15 mph.

Dime size hail, heavy rainfall, and winds in excess of 30 mph will
be possible with this storm.

Locations impacted include...
Wilhoit, Ponderosa Park and Kirkland.

LAT...LON 3452 11250 3437 11245 3430 11264 3447 11275
TIME...MOT...LOC 2023Z 067DEG 8KT 3445 11252

TPS
Special weather statement, Jul 9, 2:17 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
217 PM MST MON JUL 9 2018

AZZ008-037-092200-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
217 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 300 PM
MST...

At 217 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Cordes Lakes to near Black
Canyon City. Movement was southwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Cordes Junction, Bumble Bee, Cordes Lakes, Black Canyon City, Rock
Springs, Castle Hot Springs, Cordes and Spring Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3391 11240 3392 11240 3438 11218 3447 11188
      3406 11209 3404 11212 3405 11216 3404 11216
      3403 11217 3401 11216 3402 11218 3400 11218
      3390 11235
TIME...MOT...LOC 2117Z 060DEG 9KT 3439 11196 3411 11210

JDS
Local storm report, Jul 9, 2:47 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            1 NW WILLIAMS           35.27N 112.18W
07/09/2018                   COCONINO           AZ   LAW ENFORCEMENT

            WILLIAMS POLICE DEPARTMENT REPORTED
            LOCALIZED FLOODING IN TOWN. RADAR ESTIMATES
            RAINFALL AMOUNTS OF 1.25-2.75 INCHES IN THE
            PAST 3 HOURS.

&&

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:05 PM MSTSpecial Weather StatementFGZApache25 min
Jul 8, 6:11 PM MSTSpecial Weather StatementFGZ34 min
Jul 9, 11:35 AM MSTSpecial Weather StatementFGZ40 min
Jul 9, 1:14 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 9, 1:19 PM MSTSpecial Weather StatementFGZ41 min
Jul 9, 1:24 PM MSTSpecial Weather StatementFGZYavapai51 min
Jul 9, 2:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 9, 3:19 PM MSTSpecial Weather StatementFGZNavajo41 min
Jul 9, 3:31 PM MSTSpecial Weather StatementFGZ44 min
Jul 9, 4:44 PM MSTSpecial Weather StatementFGZ46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.